Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 512, NWS Norman, OK

August 24, 2001Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2001, 8:18 AM CDT for Woods County, Woodward County, Oklahoma. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 8:18 AM CDT (13:18 UTC)
Expired
Aug 24, 2001, 9:00 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Woods County, OK, Woodward County, OK

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:25 AM CDTHail 0.75Freedom, OK
Aug 24, 8:40 AM CDTHail 1Mooreland, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:05 AM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 2:05 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
205 AM CDT FRI AUG 24 2001

THE FRONT THAT HAS BEEN ACROSS NORTHERN OK AND SOUTHERN KS WILL BE
THERE AGAIN TODAY PROVIDING THE SURFACE FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS. LITTLE CHANGE IS EXPECTED IN THE UPPER TROUGH
PATTERN OVER THE CENTRAL AND SOUTHERN PLAINS UNTIL SATURDAY
AFTERNOON. THE LOW OVER NE SHOULD MOVE INTO THE UPPER MIDWEST
ALLOWING A MORE NORTHWEST FLOW PATTERN INTO OK AND HELPING DRIVE THE
FRONT TOWARD THE RED RIVER BY SATURDAY EVENING. THIS WILL SHIFT THE
FOCUS OF SHOWER/STORM DEVELOPMENT TO SOUTHERN OK SATURDAY AND
SATURDAY NIGHT. THE MEAGER SURFACE HIGH IS EXPECTED TO MOVE INTO
NORTHERN AND CENTRAL OK SUNDAY WITH A SLIGHT DECREASE IN
TEMPERATURES ACROSS THE NORTH AND CENTRAL SUNDAY.

FCSTID = 9
OKC   96  70  93  70 /  30  30  30  20
HBR   99  71  96  68 /  20  30  30  20
SPS  100  73  99  71 /  20  20  20  30
GAG   94  65  91  65 /  20  30  20  20
PNC   93  70  90  68 /  30  30  30  20
DUA   96  73  95  72 /  20  20  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 24, 7:00 AM CDT, 1 hour 18 minutes before
OKZ004>048-050>052-TXZ083>090-241430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT FRI AUG 24 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA... AND A PORTION
OF WESTERN NORTH TEXAS.  THE SLIGHT RISK AREA IS ALONG AND NORTH OF
A LINE ROUGHLY FROM SEYMOUR... TO WICHITA FALLS... TO PURCELL... TO
SEMINOLE.  THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE...
ESPECIALLY LATER THIS EVENING AND OVERNIGHT.

A MID AND UPPER LEVEL STORM SYSTEM CENTERED NEAR THE KANSAS-NEBRASKA
BORDER EARLY THIS MORNING WILL MOVE SLOWLY EASTWARD THROUGH TODAY
AND TONIGHT.  BY THIS AFTERNOON... A WEAK SURFACE FRONT WILL BE
NEARLY STATIONARY ALONG THE KANSAS-OKLAHOMA BORDER... AND OTHER
RESIDUAL OUTFLOW BOUNDARIES FROM MORNING THUNDERSTORMS ARE LIKELY TO
PERSIST SOUTH OF THE FRONT ACROSS WESTERN AND NORTHERN OKLAHOMA.
CONSIDERABLE SUNSHINE TODAY ALONG AND SOUTH OF THE BOUNDARY WILL AID
THE DEVELOPMENT OF MODERATE TO STRONG INSTABILITY BY MID TO LATE
AFTERNOON ACROSS THE SLIGHT RISK AREA. IN ADDITION... A BAND OF
STRONGER MID LEVEL WINDS WILL EXIST OVER NORTHERN OKLAHOMA WHICH
WILL ACT TO INCREASE VERTICAL WIND SHEAR ACROSS THE REGION.

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AND RESIDUAL
OUTFLOW BOUNDARIES THIS AFTERNOON AND EVENING.  SOME OF THE STORMS
ARE EXPECTED TO BECOME SEVERE WITH A THREAT OF DAMAGING WIND GUSTS
AND LARGE HAIL. AS THE LOW LEVEL JET INCREASES THIS EVENING AND
OVERNIGHT... STORMS MAY CONTINUE TO DEVELOP WITH AN INCREASING
THREAT FOR HEAVY RAINFALL.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON... AND CONTINUING
AT LEAST THROUGH LATE EVENING.

 MILLER

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.